Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 201, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2022, 10:38 PM CDT for Appanoose County, Davis County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2022, 10:38 PM CDT (03:38 UTC)
- Expired
- Sep 18, 2022, 11:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Appanoose County, IA, Davis County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 6:11 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2099 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.1
The text
As transmitted.
049
WUUS53 KDMX 190338
SVRDMX
IAC007-051-190430-
/O.NEW.KDMX.SV.W.0201.220919T0338Z-220919T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1038 PM CDT Sun Sep 18 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Davis County in southeastern Iowa...
Northeastern Appanoose County in south central Iowa...
* Until 1130 PM CDT.
* At 1038 PM CDT, a severe thunderstorm was located over Udell, or 6
miles northeast of Centerville, moving southeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Moulton around 1050 PM CDT.
Lake Wapello State Park around 1055 PM CDT.
Other locations in the path of this severe thunderstorm include
Drakesville, Bloomfield and Bloomfield Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for south
central and southeastern Iowa.
&&
LAT...LON 4079 9287 4089 9277 4075 9228 4059 9245
4059 9261
TIME...MOT...LOC 0338Z 294DEG 29KT 4079 9277
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Krull4 follow-up statements
748
WWUS53 KDMX 190349
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1049 PM CDT Sun Sep 18 2022
IAC007-051-190430-
/O.CON.KDMX.SV.W.0201.000000T0000Z-220919T0430Z/
Davis IA-Appanoose IA-
1049 PM CDT Sun Sep 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHERN DAVIS AND EAST CENTRAL APPANOOSE COUNTIES...
At 1049 PM CDT, a severe thunderstorm was located near Moulton, or 11
miles east of Centerville, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Drakesville, Bloomfield and Bloomfield Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central and southeastern Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4077 9279 4086 9269 4075 9228 4059 9245
4059 9261
TIME...MOT...LOC 0349Z 294DEG 29KT 4075 9266
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull896
WWUS53 KDMX 190359
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1059 PM CDT Sun Sep 18 2022
IAC007-190409-
/O.CAN.KDMX.SV.W.0201.000000T0000Z-220919T0430Z/
Appanoose IA-
1059 PM CDT Sun Sep 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL APPANOOSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning moved out of the
warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for southeastern
Iowa.
LAT...LON 4067 9263 4079 9263 4075 9228 4059 9245
4059 9254
TIME...MOT...LOC 0359Z 294DEG 29KT 4072 9256
$$
IAC051-190430-
/O.CON.KDMX.SV.W.0201.000000T0000Z-220919T0430Z/
Davis IA-
1059 PM CDT Sun Sep 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHERN DAVIS COUNTY...
At 1059 PM CDT, a severe thunderstorm was located 6 miles east of
Moulton, or 7 miles west of Bloomfield, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bloomfield and Bloomfield Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4067 9263 4079 9263 4075 9228 4059 9245
4059 9254
TIME...MOT...LOC 0359Z 294DEG 29KT 4072 9256
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull770
WWUS53 KDMX 190412
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1112 PM CDT Sun Sep 18 2022
IAC051-190430-
/O.CON.KDMX.SV.W.0201.000000T0000Z-220919T0430Z/
Davis IA-
1112 PM CDT Sun Sep 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN DAVIS COUNTY...
At 1112 PM CDT, a severe thunderstorm was located near Bloomfield
Municipal Airport, or 5 miles south of Bloomfield, moving southeast
at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bloomfield and Bloomfield Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4067 9256 4075 9251 4074 9229 4059 9245
TIME...MOT...LOC 0412Z 294DEG 29KT 4068 9243
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull557
WWUS53 KDMX 190419
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1119 PM CDT Sun Sep 18 2022
IAC051-190430-
/O.CON.KDMX.SV.W.0201.000000T0000Z-220919T0430Z/
Davis IA-
1119 PM CDT Sun Sep 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTH CENTRAL DAVIS COUNTY...
At 1118 PM CDT, a severe thunderstorm was located 5 miles southwest
of Pulaski, or 6 miles southeast of Bloomfield, moving southeast at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Davis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4061 9248 4074 9235 4072 9231 4059 9245
TIME...MOT...LOC 0418Z 294DEG 29KT 4066 9236
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:37 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Sep 18, 6:37 PM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 637 PM CDT Sun Sep 18 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 318 PM CDT Sun Sep 18 2022 4pm Mesoscale Environment Update: Mesoscale Update: The greater tornado threat has moved further southeast, however a tornado threat still exists for our southeast counties. Isolated storms/showers are possible anytime between now and 6pm. The greatest strong supercell potential will start around 6pm, and ramps up around 7pm. Areas east of I-35 and south of I-80 will be the greatest concern this evening with supercell thunderstorms. Large hail and damaging wind needs to be expected with any supercell thunderstorms. Between 6-9pm, supercells will carry a tornado threat. The timing of initiation of storms is still in question. The main threat could start as early as 6pm, but current model guidance indicates after 7pm to be the bigger threat. A further north and northwest initiation means a greater tornado threat for our counties, later and further southeast initiation means greater tornado threat for southeast Iowa. For right now, we are preparing for all modes with supercells. We continue to see clearing across much of southern and central Iowa this afternoon, and mixed layer CAPE values continue to steadily increase ahead of a cold front currently positioned from Council Bluffs to Fort Dodge to north of Mason City. There is a weak surface low inflection centered back toward the MO River Valley. Some surface analysis plots have a warm front that extends along the Hwy 34 corridor, not sure I am a comfortable saying this is truly a thermal boundary. The reason for saying the greater tornado threat has been pushed southeast is because the cold front appears to be forcing the surface low further south, therefore pushing the the areas of backing surface flow further south. RAP and HRRR runs have shown the 0-500m SRH being pushed further south. While the surface flow itself seems weaker, low- level storm-relative inflow looks to remain quite strong, in excess of 25 kts. Even in areas further north where the SRH is much lower, the storm-relative inflow could be quite strong, with RAP soundings indicating 25 kts with a mean wind storm motion and and near 30 kts for a right moving supercell. This will help to promote wider updrafts in southeast Iowa, increasing the hail the threat, and maintaining stronger rotation. Stronger mid-level lapse rates, with drier air around 700mb above the strong moisture advection occurring below provides a favorable thermodynamic environment for hail as well. The most of the wind shear is concentrated in the lowest 0-1km, but stronger flow aloft has provided longer hodographs through 6km, and in further southeast Iowa through 8km. Therefore, any supercells that maintain a clear inflow may have some potential to become long tracked. This potential though may be outside of our county warning area. The tornado threat for our counties will be highly dependent on when and where initiation occurs. If initiation occurs earlier and further northwest (north of I-80), there will be decent tornado threat between 6-8pm for our counties. Later convective initiation will push the tornado threat to 7-9pm, and further south and southeast. There is still some uncertainty with initiation time. Visible satellite trends indicate the forcing is still trying to erode some of the cap in central Iowa, which may hold initiation back a bit. For other details, HRRR still continues to produce convection with strong updraft-helicity tracks through southeast Iowa this evening, with HREF probabilities over 50% for 150 m^2/s^2. This is high for September. While UH tracks do not equal tornado tracks, it provides a good indication of how storms may use the low to mid- level hodographs Previous Discussion: Key Messages: -Strong to Severe Storms This Afternoon/Evening -Localized Flood Risk with Storms in SE IA Tonight -Hot to Begin the Week Then Cooling Off Late Week Yet another shortwave is expected to track across Iowa this afternoon and evening, bringing with it another round of strong to severe storms in the southern portions of the state. Storms are expected to fire ahead of and along a weak boundary moving through southern IA this afternoon. The exact location of where convective initiation will begin has been the challenge for the forecast, with high resolution guidance jumping around quite a bit through the day. A few HRRR runs have shown convection beginning as soon as 21z in the western portions of the CWA along I80, however, the more common solution for CI has been around 23z in south-central IA. Given the consistency of the south central solution, would tend to lean towards that, however, more northwestern development still cant be ruled out. After initiation, storms will then track east southeast through the state into an environment favorable for all modes of severe weather. This has prompted the issuance of an SPC enhanced risk in southeast IA. The atmosphere is primed for severe storms this afternoon with strong instability and shear present across southeast IA. CAPE values over 3000 J/kg and mid-level lapse rates of 7 to 8 C/km will combine with effective bulk shear near 50 kts and 200-300 m2/s2 of SRH to create strong rotating updrafts with any convection that gets going this afternoon and evening. This is reflected well in guidance as well, with the HREF and individual CAMs painting updraft helicity swaths across a good portion of southeastern IA where the environment is most favorable. Given these parameters, and the relatively low convective inhibition during the late afternoon/early evening, it would not be surprising to see multiple supercell storms track through southeast IA this afternoon and evening. In addition to the severe parameters mentioned above, there also appears to be a moderate amount of moisture available to these storms, especially at the low-levels. The overall moisture transport isn't exceptional, but PWATs of 1.5 to 2" within the column are suggestive of locally heavy rainfall rates. Storms may also begin to train along the boundary later this evening as the LLJ kicks in and fuels additional convection in southeast IA through the early morning hours. Heavy rainfall rates in conjunction with storms training over an area that already saw 3 to 5" of rain last night has prompted the issuance of a Flood Watch in our far southeastern counties. Rainfall last night was almost entirely absorbed by the dry soils across this area so would generally expect that to be the case tonight, especially with minimal response from local rivers. However, given the above factors, we could still see some localized flooding, especially in more urban areas. The weather pattern remains fairly dynamic through the rest of the week. To start it out, the building high pressure to our south will open the state up to warm southerly flow which will launch high temperatures into the mid to upper 80s on Monday and the 90s on Tuesday. However, this hot air wont stick around long as an upper level trough digs into the upper Mississippi Valley region, subduing the high pressure and tracking a cold front through the state. This will result in more fall-like temperatures in the low to mid 60s to round off the work week. In addition to the changing temperatures, rain chances return to the forecast Tuesday night as the cold front sags across the state. Model guidance still varies quite a bit regarding location and intensity of this rainfall but will continue to monitor through the week regarding any rain along this front Tuesday night through Wednesday. Later in the week, another trough looks to pass through the region some time Friday, with all models currently in agreement that there will be some precipitation brought along with it. This is still a good bit out in the forecast, but still something to keep an eye on through the week. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 637 PM CDT Sun Sep 18 2022 Main concern is convection this evening focused on OTM, DSM and a lesser extent ALO. Have covered with tempo cat groups at OTM where likelihood higher; VCTS at DSM and VCTS at ALO. Some fog possible MCW 11-14z with lower vsby at OTM with stronger storms. Potential strong winds gusts OTM from 02 to 05z. Most areas VFR aft 12z with convection heading southeast of terminals. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for IAZ086-097. && DISCUSSION...Dodson AVIATION...REV
Hazardous weather outlook, Sep 18, 1:57 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 157 PM CDT Sun Sep 18 2022 IAZ025>028-035>039-045>050-057>062-070>075-081>086-092>097-191100- Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 157 PM CDT Sun Sep 18 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected from late this afternoon into tonight, especially south of Highway 30 and east of Interstate 35. Some of the storms could be severe, with the highest threat in the southeastern quarter of Iowa where very large hail, tornadoes, and damaging winds could all be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Low thunderstorm chances return to northeastern Iowa late Monday night, and across central and southern Iowa late Tuesday night and Wednesday. Severe weather appears unlikely at this time. It will be unseasonably warm on Tuesday, with near record highs in the lower 90s and the heat index reaching the mid 90s at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon into tonight. IAZ004>007-015>017-023-024-033-034-044-191100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun-Crawford- 157 PM CDT Sun Sep 18 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Low thunderstorm chances return to northeastern Iowa late Monday night, and perhaps Wednesday morning. Severe weather appears unlikely. It will be unseasonably warm on Tuesday, with near record highs in the lower 90s in some areas and the heat index also topping 90 degrees at times. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed this week. Lee
In the hours before
Special weather statement, Sep 18, 8:20 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
820 PM CDT Sun Sep 18 2022
IAZ097-190145-
Davis IA-
820 PM CDT Sun Sep 18 2022
...A strong thunderstorm will impact portions of southwestern Davis
County through 845 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Davis
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for south
central and southeastern Iowa.
&&
LAT...LON 4063 9264 4064 9262 4061 9233 4060 9233
4059 9253 4059 9264
TIME...MOT...LOC 0120Z 290DEG 37KT 4057 9250
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KrullSpecial weather statement, Sep 18, 10:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1021 PM CDT Sun Sep 18 2022
IAZ085-096-097-190345-
Appanoose IA-Davis IA-Monroe IA-
1021 PM CDT Sun Sep 18 2022
...A strong thunderstorm will impact portions of south central
Monroe, southwestern Davis and northern Appanoose Counties through
1045 PM CDT...
At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Sundown, or 5 miles northeast of Centerville, moving southeast
at 45 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lake Sundown around 1025 PM CDT.
Other locations in the path of this storm include Bloomfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for south
central and southeastern Iowa.
&&
LAT...LON 4087 9307 4099 9291 4076 9238 4059 9259
4059 9264
TIME...MOT...LOC 0321Z 299DEG 40KT 4080 9282
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KrullThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:03 PM CDT | Tornado Warning | DMX | Davis | 29 min |
| Sep 18, 8:20 PM CDT | Special Weather Statement | DMX | Davis | 25 min |
| Sep 18, 10:21 PM CDT | Special Weather Statement | DMX | Appanoose, Davis | 24 min |
| Sep 18, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 32 min |
| Sep 19, 12:55 AM CDT | Special Weather Statement | DMX | Wapello | 35 min |
| Sep 19, 5:34 AM CDT | Dense Fog Advisory | DMX | Bremer, Butler, Cerro Gordo, Emmet, Franklin, Hancock and 7 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.